Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS Louisville, KY

March 29, 2002Nelson County, Washington County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 29, 2002, 4:32 PM EST for Nelson County, Washington County, Kentucky. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 4:32 PM EST (21:32 UTC)
Expired
Mar 29, 2002, 5:00 PM EST
In force
28 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Nelson County, KY, Washington County, KY

The radar

The Louisville radar (KLVX), 52 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 4:35 PM ESTHail 1.75Bardstown, KY
Mar 29, 5:00 PM ESTThunderstorm Wind 75 ECountywide, KYWidespread wind damage was reported around the county. Two barns and two silos were destroyed. Power lines were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 4:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 292132
SVRSDF
KYC179-229-292200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
431 PM EST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  NELSON COUNTY IN NORTH CENTRAL KENTUCKY
  WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 500 PM EST

* AT 424 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BOSTON...OR ABOUT 27 MILES SOUTH OF
  LOUISVILLE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAUD...FREDRICKTOWN...BARDSTOWN AROUND 440 PM EST
  ST. CATHERINE AROUND 445 PM EST
  WILLISBURG...MACKVILLE...FENWICK AROUND 450 PM EST

THIS LARGE SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO QUARTER 
SIZE AND WIND GUSTS TO 60 MPH. THIS WILL CAUSE DAMAGE TAKE SHELTER 
IMMEDIATELY

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

LAT...LON 3791 8555 3778 8569 3765 8505 3787 8506

$$

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:35 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 29, 1:35 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EST FRI MAR 29 2002

SPEED MAX MOVG QUICKLY FM THE MO VLY THRU THE OHIO VLY DURG THE LATE
AFTN AND EVNG...ALNG WITH MOIST A UNSTABLE ATMOSPHERE ... FAVORABLE
WIND PLUS SHEAR PROFILES...WILL KEEP THREAT OF SVR WEATHER GOING UN-
TIL JUST AFTER DARK.  CDFNT / WND SHFT LINE TO EXIT OUR SRN AND ERN
FA ARND 03Z...ENDING THREAT. MNLY LIKELY POPS UP TO THAT POINT.
SHARP CLEARG FOLLOWING CD FROPA ...SO GOING THAT ROUTE AS WELL.

NRN BRANCH TAKES OVR ON SATURDAY...SO PLAN TO KEEP ALL OF OUR RGN
DRY...WITH MSLY SUNNY SKIES NORTH AND PC IN THE SOUTH.

OLE MEXICO/TEXAS UPR SYS COMES TRUDGING OUT OF THE SOUTHWEST SAT
NITE AND SUNDAY. CONSIDERING STRENGHT OF NLY BRANCH ACRS THE OHIO
VLY...WE ARE LEANING FOR POPS ONLY IN OUR SRN COUNTIES SAT NITE &
SUNDAY. THIS MAINLY IN MID LVL WAA PTN...AS AVN EVEN KEEPS SUB
LAYERS RATHER DRY. TEMPS A BIT COOLER ON SUNDAY (COMPARED TO SAT)
DUE TO MORE CLDS -- AND IN THE SOUTH WITH CHC OF PCPN.

QUIET WX SUN NITE AND MONDAY...AS UPR GULF TROF SHIFTS/SHEARS EWD
AND RDG OF HIGH PRES SETTLES INTO AREA.

.SDF...NONE.
STUREY

In the hours before

Local storm report, Mar 29, 3:34 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
334 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    VALLEY STATION            KY   .75 INCH HAIL
03/29/02   JEFFERSON

0330 PM    SHEPHERDSVILLE            KY   1.75 INCH HAIL
03/29/02   BULLITT

MRC
Local storm report, Mar 29, 3:41 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
341 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    CLERMONT                  KY   .50 INCH HAIL
03/29/02   BULLITT

0340 PM    .5 S SHEPHERDSVILLE       KY   2.00 INCH HAIL
03/29/02   BULLITT

MRC
Local storm report, Mar 29, 3:44 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
344 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    WEST POINT                KY   1.75 INCH HAIL
03/29/02   HARDIN

MRC
Local storm report, Mar 29, 3:53 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
353 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    COXS CREEK                KY   1.75 INCH HAIL
03/29/02   NELSON

0315 PM    MAUCKPORT                 IN   WIND DAMAGE
03/29/02   HARRISON                       POWER LINES WERE DOWNED.
                                          LARGE TREES WERE UPROOTED.
                                          TREES WERE BLOWN ON TO
                                          MOBILE HOMES.

0300 PM    MAUCKPORT                 IN   WIND DAMAGE
03/29/02   HARRISON                       TREES DOWN. ROOFS WERE
                                          BLOWN OFF BUILDINGS.

0347 PM    BARDSTOWN                 KY   1.75 INCH HAIL
03/29/02   NELSON

0345 PM    BARDSTOWN                 KY   1.75 INCH HAIL
03/29/02   NELSON

MRC
Local storm report, Mar 29, 4:13 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
413 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    SHEPHERDSVILLE            KY   WIND DAMAGE
03/29/02   BULLITT                        TREES DOWN

0350 PM    COXS CREEK                KY   WIND DAMAGE
03/29/02   NELSON                         TREES DOWN

LD
Local storm report, Mar 29, 4:26 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
426 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    ASHBROOK                  KY   .75 INCH HAIL
03/29/02   ANDERSON                       40 MPH WINDS

0415 PM    WILLISBURG                KY   1.00 INCH HAIL
03/29/02   WASHINGTON

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:56 PM ESTSevere Thunderstorm WarningLMKBreckinridge, Meade34 min
Mar 29, 3:18 PM ESTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson42 min
Mar 29, 3:40 PM ESTSevere Thunderstorm WarningLMKNelson, Shelby, Spencer35 min
Mar 29, 4:00 PM ESTSevere Thunderstorm WarningLMKAnderson, Washington30 min
Mar 29, 4:15 PM ESTSevere Thunderstorm WarningLMKMercer, Woodford20 min
Mar 29, 4:28 PM ESTSevere Thunderstorm WarningLMKFayette, Garrard, Jessamine22 min
Mar 29, 4:49 PM ESTSevere Thunderstorm WarningLMKClark, Madison26 min
Mar 29, 4:57 PM ESTTornado WarningLMKBoyle, Mercer, Washington18 min
Mar 29, 5:17 PM ESTSevere Thunderstorm WarningLMKBoyle, Garrard, Jessamine, Madison, Mercer28 min
Mar 29, 5:20 PM ESTSevere Thunderstorm WarningLMKBoyle, Garrard, Jessamine, Madison, Mercer25 min
Mar 29, 5:42 PM ESTSevere Thunderstorm WarningLMKMadison23 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.